Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS JSJ

July 31, 2019

NWS JSJ issued this flash flood warning at Jul 31, 2019, 4:10 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 4:10 PM CDT (21:10 UTC)
Expired
Jul 31, 2019, 6:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 125 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:30 PM CDTFLASH FLOODCharlotte Amalie, VIROAD KRANPRINDSENS GADE WAS COMPLETELY FLOODED. THERE WERE SEVERAL STALLED VEHICLES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

708 
WGCA52 TJSJ 312110
FFWSJU
VIC020-030-312315-
/O.NEW.TJSJ.FF.W.0013.190731T2110Z-190731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
510 PM AST Wed Jul 31 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 715 PM AST

* At 508 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Island of Saint Thomas. Up to two and one 
  half inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

An additional inch of rainfall is expected in Saint Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and guts, urban areas, streets and underpasses as well as 
other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 1836 6494 1836 6493 1838 6494 1835 6487
      1836 6488 1836 6485 1834 6486 1836 6484
      1833 6485 1833 6483 1830 6488 1834 6493
      1832 6493 1833 6496 1832 6495 1831 6496
      1835 6498 1834 6503 1839 6497

$$

Snell
1 follow-up statement
506 
WGCA72 TJSJ 312323
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
723 PM AST Wed Jul 31 2019

VIC020-030-312332-
/O.EXP.TJSJ.FF.W.0013.000000T0000Z-190731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
723 PM AST Wed Jul 31 2019

...THE FLASH FLOOD WARNING FOR SAINT JOHN AND SAINT THOMAS ISLANDS
HAS EXPIRED...

The heavy rain has ended. However, there can still be some ponding 
of water on roadways. Please continue to remain alert on roadways. 

LAT...LON 1836 6494 1836 6493 1838 6494 1835 6487
      1836 6488 1836 6485 1834 6486 1836 6484
      1833 6485 1833 6483 1830 6488 1834 6493
      1832 6493 1833 6496 1832 6495 1831 6496
      1835 6498 1834 6503 1839 6497

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:45 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 10:45 AM CDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1145 AM AST Wed Jul 31 2019

.UPDATE...Shower and thunderstorms were observed early in the
morning across northeastern PR, but shower activity has mostly
dissipated since then, except across Saint Croix island ans a few
moderate showers moving into NE-PR. In addition, the cloud cover
has diminished considerably through the morning hours and variably
cloudy skies are expected. The latest guidance still suggests
showers and thunderstorms across the local area this afternoon.

&&

.AVIATION...VCSH/VCTS expected across the local terminals this
afternoon as SHRA/TSRA starts developing across the local area.
Winds will be mainly from the SE at around 15KT with sea breeze
variations until 31/23Z. Winds will decrease tonight but VCSH will
continue through the night.

&&

.MARINE...Small craft operators are urged to exercise caution due
to seas up to 6 feet and winds up to 20 knots across the local
waters. These choppy marine conditions will continue through at
least tonight.

&&

.PREV DISCUSSION... /issued 502 AM AST Wed Jul 31 2019/

SYNOPSIS...

Another day of active weather is expected today as a tropical wave
passes through the region. The major impact for today will be
heavy rain and the potential for urban and small stream flooding.
We dry out for tomorrow with just some isolated showers expected
before another tropical wave arrives for Friday, though it looks
weaker than the system that has impacted us yesterday and today.
After a somewhat calmer weekend, a potent tropical wave will pass
through the region next Tuesday and Wednesday,and this system has
the potential to develop into an organized tropical disturbance.

SHORT TERM...TODAY THROUGH FRIDAY...

A Flash Flood Watch remains in effect through Wednesday evening.

Shower and isolated thunderstorm activity continued during the night
hours, mainly around the U.S. Virgin islands and eastern Puerto Rico
with light rain across the western half of the Island. Over the
Atlantic waters, generally light but persistent rainfall was
observed as well.

Another tropical wave will move into the area today, bringing more
showers and thunderstorms to the local islands. The latest guidance
shows precipitable waters remaining above two inches through the
evening hours. Due to saturated soils, the risk for flash flooding
remains high, especially across eastern Puerto Rico. Additionally,
there is a potential for mudslides in areas of steep terrain. On
Thursday, a drier air mass with Saharan dust will move into the
area. However, showers and thunderstorms are still expected to
develop across portions of western Puerto Rico due to a combination
of lingering moisture and local effects. This somewhat drier pattern
will not last long, since another, although weaker, tropical wave
will approach the region on Friday, resulting in more rainfall
activity.

LONG TERM...SATURDAY THROUGH WEDNESDAY...

Friday's tropical wave will still be exiting the region by Saturday,
so scattered showers and thunderstorms can be expected throughout
the day. This will be especially true for eastern Puerto Rico and
the USVI in the morning hours, then in the afternoon for western
Puerto Rico. We will be in between systems for Sunday and Monday,
so drier conditions are expected. We'll see somewhat hazy
conditions for this period from some Saharan dust, but this will
be a comparatively weak dust event. We'll still see some isolated
showers for both of these days as patches of moisture will ride
in on the easterly trade winds and interact with surface heating
and local terrain effects.

For Tuesday and Wednesday of next week, our attention turns to
the next tropical wave expected to impact the region. Long range
forecast models project this wave to be a potent one, with the
potential to develop into a more organized tropical disturbance.
At this point, there is still plenty of uncertainty regarding the
intensity of this system. However, widespread showers and
thunderstorms are possible across the region, as well as gusty
winds and small stream and urban flooding. Given the potential for
this system to develop a more organized closed circulation, we
will be keeping a close eye on it as we get closer to the event to
get a better handle on any impacts it may have across the region.

AVIATION...

Another tropical wave will continue to bring SHRA/TSRA
across the local flying area. Mainly VCSH/VCTS written on TAF but
TEMPO groups will be necessary as the confidence in timing and
impact at the terminals increases. Overall unsettled weather with
SHRA/TSRA across the local area is expected until this evening, when
a drier air mass with Saharan dust is forecast to arrive. Winds will
be 10-15 knots with higher gust, especially in/around TSRA/SHRA,
decreasing to 5-10 knots tonight.

MARINE...

More showers and thunderstorms are expected across local waters
today, producing brief gusty winds and heavy rain, with choppy
seas. Otherwise, seas are expected up to 6 feet, with easterly
winds at 10-20 knots across the region. Given these conditions,
small craft operators should exercise caution. A moderate risk
for rip currents exists across most local beaches for the next
several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  78  89  78 /  60  30  20  30
STT  87  79  90  79 /  70  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch until 8 PM AST this evening for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Flash Flood Watch until 8 PM AST this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...None.
&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Jul 31, 5:21 AM CDT, 10 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
545 AM AST miercoles 31 de julio de 2019

AMZ710>745-PRZ001>013-010945-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
545 AM AST miercoles 31 de julio de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas cortas durante el dia.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de pequenos riachuelos. Inundaciones repentinas son
posibles con actividad fuerte.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph/17 nudos
a traves de las aguas locales hoy.

.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales de Puerto Rico.

.Dia dos a siete...jueves a martes

Se pronostica que otra onda tropical llegue a la isla para el fin de
semana. Estos aguaceros mantendran alto el potencial de
inundaciones. Otra onda tropcail con potencial se pronostica que
llegue temprano la semana proxima.

Existe un riesgo moderado de corrientes marinas entre el rango
moderaddo a altos durante los proximos dias. Oleaje picado es
posible a traves de sectores de las aguas locales durante la semana
proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-010945-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
545 AM AST miercoles 31 de julio de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
rafagas durante el dia.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Inundaciones extensas son posibles con la
fuerte actividad.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph
a traves de las aguas locales hoy.

.Oleaje...Se espera oleaje picado hasta 6 pies a traves de las aguas
locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas locales

.Dia dos a siete...jueves a martes

Se pronostica que otra onda tropical llegue a la isla para el fin de
semana. Estos aguaceros mantendran alto el potencial de
inundaciones. Otra onda tropcail con potencial se pronostica que
llegue temprano la semana proxima.

Existe un riesgo moderado de corrientes marinas entre el rango
moderaddo a altos durante los proximos dias. Oleaje picado es
posible a traves de sectores de las aguas locales durante la semana
proxima.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vietos
fuertes, granizos, inundaciones, trombas marinas y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Jul 31, 12:25 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service San Juan PR
125 PM AST Wed Jul 31 2019

PRZ005-008-311815-
Northwest-North Central-
125 PM AST Wed Jul 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CAMUY...ARECIBO AND HATILLO
MUNICIPALITIES...

At 123 PM AST, a strong thunderstorm was located over southern
Hatillo. The storm is moving slowly to the north northwest.

Torrential rainfall, intense lightning and winds in excess of 30 mph
are possible with this storm. Small hail is also possible.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6674 1836 6666 1835 6675 1833 6679
      1837 6686 1849 6688 1849 6677
TIME...MOT...LOC 1723Z 000DEG 0KT 1836 6678

JJA
Special weather statement, Jul 31, 12:37 PM CDT, 3 hours 33 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
125 PM AST miercoles 31 de julio de 2019

PRZ005-008-311815-
Noroeste-Norte Central-
125 PM AST miercoles 31 de julio de 2019

..UNA FUERTE TRONADA ESTA AFECTANDO LOS MUNICIPIOS DE CAMUY,
ARECIBO Y HATILLO...

A las 1:23 PM AST, fuertes tronadas esta localizada sobre el sur de
Hatillo. Esta tronada se esta moviendo lentamente hacia el norte
noroeste.

Lluvia torrencial ,intensos rayos y vientos en exceso de 30mph son
posibles con esta tronada. Granizos pequenos tambien son posibles.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

OMS/LIS
Special weather statement, Jul 31, 1:09 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service San Juan PR
209 PM AST Wed Jul 31 2019

PRZ008>010-311915-
Northwest-Mayaguez and Vicinity-Western Interior-
209 PM AST Wed Jul 31 2019

...STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...SAN
SEBASTIAN...ISABELA...AGUADA...MOCA AND AGUADILLA MUNICIPALITIES...

At 207 PM AST, strong thunderstorms were located over the
northwestern municipalities of Puerto Rico. The storm is nearly
stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1851 6702 1849 6698 1849 6696 1845 6697
      1826 6691 1829 6704 1826 6709 1826 6714
      1838 6723 1842 6716 1843 6715 1847 6717
      1849 6717 1851 6714 1852 6710
TIME...MOT...LOC 1807Z 240DEG 0KT 1834 6708

GL
Special weather statement, Jul 31, 1:16 PM CDT, 2 hours 54 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
209 PM AST miercoles 31 de julio de 2019

PRZ008>010-311915-
Noroeste-Mayaguez y Vecindad-Oeste Interior-
209 PM AST miercoles 31 de julio de 2019

...TRONADAS FUERTES AFECTARAN LOS MUNICIPIOS DE LAS
MARIAS...ANASCO...SAN SEBASTIAN...ISABELA...AGUADA...MOCA Y
AGUADILLA...

A las 2:07 PM AST, fuertes tronadas estaban localizadas sobre los
municipios del noroeste de Puerto Rico. Estas tronadas estan casi
estacionario.

Vientos en exceso de 30 mph y granizos pequenos son posible con esta
tronada.

Lluvia torrencial ,intensos rayos y vientos en exceso de 30mph son
posibles con esta tronada. Granizos pequenos tambien son posibles.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refucio dentro de un edificio o vehiculo.

GL/JCP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:53 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.